Advertisement

Communications in Mathematical Physics

, Volume 158, Issue 2, pp 289–314 | Cite as

A self-dual Yang-Mills hierarchy and its reductions to integrable systems in 1+1 and 2+1 dimensions

  • Mark J. Ablowitz
  • Sarbarish Chakravarty
  • Leon A. Takhtajan
Article

Abstract

The self-dual Yang-Mills equations play a central role in the study of integrable systems. In this paper we develop a formalism for deriving a four dimensional integrable hierarchy of commuting nonlinear flows containing the self-dual Yang-Mills flow as the first member. We show that upon appropriate reduction and suitable choice of gauge group it produces virtually all well known hierarchies of soliton equations in 1+1 and 2+1 dimensions and can be considered as a “universal” integrable hierarchy. Prototypical examples of reductions to classical soliton equations are presented and related issues such as recursion operators, symmetries, and conservation laws are discussed.

Keywords

Neural Network Statistical Physic Soliton Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Chodos, A., Hadjimichael, E., Tze, C. (eds.), Solitions in Nuclear and Elementary Particle Physics. Proc. of the Lewes Workshop. Singapore: World Scientific 1984Google Scholar
  2. 2.
    Ashtekar, A.: Radiative degrees of freedom of the gravitational field in exact general relativity. J. Math. Phys.22, 2885–2895 (1981)Google Scholar
  3. 3.
    Freed, David, S. Uhlenbeck, Karen, K.: Instantons and 4-manifolds. New York: Springer 1984Google Scholar
  4. 4a.
    Chau, Ling Lie: Integrability properties of supersymmetric Yang-Mills fields and relations with other nonlinear systems. Proc. of the 13th Int. Coll. on Group Theoretical Methods in Physics, Zachary, W. W. (ed.), Singapore: World Scientific 1984Google Scholar
  5. 4b.
    Beals, R., Coifman, R. R.: The D-Bar approach to Inverse Scattering and Nonlinear Evolutions. Physica18D, 242–249 (1986)Google Scholar
  6. 4c.
    Bruschi, M., Levi, D., Ragnisco, O.: Nonlinear Partial Differential Equation and Bäcklund Transformations Related to the 4-Dimensional Self-Dual Yang-Mills Equation. Lett. Nuovo Cimento33, 263–266 (1982)Google Scholar
  7. 5.
    Ward, R. S.: Integrable and solvable systems and relations among them. Phil. Trans. Roy. Soc. Lond.A315, 451–457 (1985)Google Scholar
  8. 6.
    Atiyah, M. F.: Classical Geometry of Yang-Mills Fields. Fermi Lectures, Scuola Normale Pisa (1980)Google Scholar
  9. 7.
    Belavin, A. A., Zakharov, V. E.: Yang-Mills equations as inverse scattering problem. Phys. Lett.73B, 53–57 (1978)Google Scholar
  10. 8.
    Atiyah, M. F., Ward, R. S.: Instantons and algebraic geometry. Commun. Math. Phys.55, 117–124 (1977)Google Scholar
  11. 9.
    Schur, I.: Über vertauschbare lineare Differentialausdrücke. Gesammelte AbhandlungenI, 170–176, Springer 1905Google Scholar
  12. 10.
    Mulase, M.: KP equations, strings and Schottky problem. In: Algebraic Analysis, Kashiwara, M., Kawai, T. (eds.),II, 473–492, New York: Academic Press 1988Google Scholar
  13. 11.
    Sato, M., Sato, Y.: Soliton equations as dynamical systems on infinite dimensional Grassmann manifold. Lect. Notes in Num. Appl. Anal.5 259–271 (1982)Google Scholar
  14. 12.
    Faddeev, L., Takhtajan, L.: Hamiltonian Methods in the Theory of Solitons. Berlin, Heidelberg, New York: Springer 1987Google Scholar
  15. 13.
    Mason, J., Sparling, G.: Twistor correspondence for the soliton hierarchies. J. Geom. and Phys.8, 243–271 (1992)Google Scholar
  16. 14.
    Prasad, M. K., Sinha, A., Chau-Wang, L. L.: Non-local continuity equation for self-dualSU(N) Yang-Mills fields. Phys. Lett.87B, 237–238 (1979)Google Scholar
  17. 15.
    Mason, J., Sparling, G.: Nonlinear Schrödinger and Korteweg-de Vries equations are reductions of self-dual Yang-Mills equations. Phys. Lett.137A 29–33 (1989)Google Scholar
  18. 16.
    Zakharov, V. E., Manakov, S. V.: The theory of resonant interaction of wave packets in nonlinear media. Sov. Phys. JETP Lett.18, 243–245 (1973)Google Scholar
  19. 17.
    Zakharov, V. E., NOvikov, S. P., Manakov, S. V. Pitaevsky, L. P.: Theory of Solitons: The Inverse Scattering Method. New York: Consultant Bureau 1984Google Scholar
  20. 18.
    Ablowitz, M. J., Segur, H.: Solitons and Inverse Scattering Transform. Philadelphia: SIAM 1981Google Scholar
  21. 19.
    Chakravarty, S., Ablowitz, M. J.: On reduction of self-dual Yang-Mills equations. In: Painleve Transcendents, Their Asymptotics and Physical Applications, Levi, D., Winternitz, P. (eds.) London, New York: Plenum 1992Google Scholar
  22. 20.
    McIntosh, I.: Soliton equations and connections with self-dual curvature. Preprint (1991)Google Scholar
  23. 21.
    Zakharov, V. E., Shabat, A. B.: Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in non-linear media. Sov. Phys. JETP34, 62–69 (1972)Google Scholar
  24. 22.
    Gelfand, I. M., Dikii, L. A.: Asymptotic behaviour of the resolvent of Sturm-Liouville equations and the algebra of the Korteweg-de Vries equations. Russ. Math. Surv.30:5, 77–113 (1975)Google Scholar
  25. 23.
    Adler, M.: On a trace functional for formal pseudodifferential operators and symplectic structure of the Korteweg-de Vries type equations. Invent. Math.50, 219–248 (1979)Google Scholar
  26. 24.
    Hermite, Ch.: Sur l'équation de Lamé. — Cours d'analyse de l'École Polytechn. Paris, 1872–1873, 32-e leçon; Oeuvres,III, 118–122, Paris 1912Google Scholar
  27. 25.
    Gardner, C. S., Greene, J. M., Kruskal, M. D., Miura, R. H.: Korteweg-de Vries equation and generalizations. VI. Methods for exact solution. Commun. Pure Appl. Math.27, 97–133 (1974)Google Scholar
  28. 26.
    Ablowitz, M. J., Kaup, D. J., Newell, A. C., Segur, H.: The inverse scattering transform-Fourier analysis for nonlinear problems. Stud. Appl. Math.53 249–315 (1974)Google Scholar
  29. 27.
    Ablowitz, M. J., Haberman, R.: Nonlinear evolution equations — two and three dimensions. Phys. Rev. Lett.35, 1185–1188 (1975)Google Scholar
  30. 28.
    Zakharov, V. E., Shabat, A. B.: Integration of nonlinear equations of mathematical physics by the method of inverse scattering, II. Func. Anal. Appl.13, 166–176 (1979)Google Scholar
  31. 29.
    Ablowitz, M. J., Clarkson, P. A.: Solitons, Nonlinear Evolution Equations and Inverse Scattering. London Mathematical Society Lecture Notes Series,149, Cambridge: Cambridge University Press 1992Google Scholar
  32. 30.
    Fokas, A. S., Gel'fand, I. M.: Bi-Hamiltonian Structures and Integrability. Preprint, INS 188 (1992)Google Scholar
  33. 31.
    Konopelchenko, B. G.: Nonlinear Integrable Equations: Recursion Operators, Group-Theoretical and Hamiltonian Structures of Soliton Equations. Lect. Notes in Physics,270, Berlin, Heidelberg, New York: Springer 1987Google Scholar
  34. 32.
    Fokas, A. S., Santini, P. M.: Recursion operators and bi-Hamiltonian structures in multidimensions, II. Commun. Math. Phys.116, 449–474 (1988)Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • Mark J. Ablowitz
    • 1
  • Sarbarish Chakravarty
    • 1
  • Leon A. Takhtajan
    • 2
  1. 1.Program in Applied MathematicsUniversity of ColoradoBoulderUSA
  2. 2.Department of MathematicsState University of New York at Stony BrookStony BrookUSA

Personalised recommendations